An Improved Second-Order Poincaré Inequality for Functionals of Gaussian Fields

  • Anna VidottoEmail author


We present an improved version of the second-order Gaussian Poincaré inequality, first introduced in Chatterjee (Probab Theory Relat Fields 143(1):1–40, 2009) and Nourdin et al. (J Funct Anal 257(2):593–609, 2009). These novel estimates are used in order to bound distributional distances between functionals of Gaussian fields and normal random variables. Several applications are developed, including quantitative central limit theorems for nonlinear functionals of stationary Gaussian fields related to the Breuer–Major theorem, improving previous findings in the literature and obtaining presumably optimal rates of convergence.


Central limit theorems Second-order Poincaré inequalities Gaussian approximation Isonormal Gaussian processes Functionals of Gaussian fields Wigner matrices 

Mathematics Subject Classification (2010)

60F05 60G15 60H07 60B20 



This work is part of the author’s PhD thesis, defended on November 29th 2018 at the University of Luxembourg and carried out under the supervision of Giovanni Peccati. The author would like to thank him for constant help and support. The author also thanks Christian Döbler, Maurizia Rossi and Guangqu Zheng for useful discussions. Finally, the author thanks an anonymous referee that with his/her insightful and careful comments considerably improved the present paper. This work was part of the AFR research project High-dimensional challenges and non-polynomial transformations in probabilistic approximations (HIGH-NPOL) funded by FNR—Luxembourg National Research Fund.


  1. 1.
    Azmoodeh, E., Peccati, G., Poly, G.: The law of iterated logarithm for subordinated Gaussian sequences: uniform Wasserstein bounds. ALEA 13(2), 659–686 (2016)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Breuer, P., Major, P.: Central limit theorems for non-linear functionals of Gaussian fields. J. Multivar. Anal. 13, 425–441 (1983)zbMATHGoogle Scholar
  3. 3.
    Chen, L.H.Y., Goldstein, L., Shao, Q.: Normal Approximation by Stein’s Method. Springer, Berlin (2011)zbMATHGoogle Scholar
  4. 4.
    Chatterjee, S.: Fluctuations of eigenvalues and second order Poincaré inequalities. Probab. Theory Relat. Fields 143(1), 1–40 (2009)zbMATHGoogle Scholar
  5. 5.
    Chernoff, H.: A note on an inequality involving the normal distribution. Ann. Probab. 9(3), 533–535 (1981)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Houdré, C., Pérez-Abreu, V.: Covariance identities and inequalities for functionals on Wiener and Poisson spaces. Ann. Probab. 23, 400–419 (1995)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Jeulin, T.: Semimartingales et Grossissement d’une Filtration. Lecture Notes in Mathematics, vol. 833. Springer-Verlag (1980)Google Scholar
  8. 8.
    Krokowski, K., Reichenbachs, A., Thäle, C.: Discrete Malliavin–Stein method: Berry–Esseen bounds for random graphs and percolation. Ann. Probab. 45(2), 1071–1109 (2017)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Last, G., Peccati, G., Schulte, M.: Normal approximation on Poisson spaces: Mehler’s formula, second order Poincaré inequalities and stabilization. Probab. Theory Relat. Fields 165(3), 667–723 (2016)zbMATHGoogle Scholar
  10. 10.
    Nash, J.: Continuity of solutions of parabolic and elliptic equations. Amer. J. Math. 80(4), 931–954 (1956)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Nourdin, Ivan, Nualart, David: Central limit theorems for multiple skorokhod integrals. J. Theoret. Probab. 23(1), 39–64 (2010)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Nourdin, Ivan, Nualart, David, Peccati, Giovanni: Quantitative stable limit theorems on the wiener space. Ann. Probab. 44(1), 1–41 (2016)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Nourdin, I.: Selected Aspects of Fractional Brownian Motion, vol. 4, 1st edn. Springer-Verlag, Mailand (2012)zbMATHGoogle Scholar
  14. 14.
    Nourdin, I.: Lectures on Gaussian Approximations with Malliavin Calculus, pp. 3–89. Springer International Publishing, Heidelberg (2013)zbMATHGoogle Scholar
  15. 15.
    Nualart, D., Peccati, G.: Central limit theorems for sequences of multiple stochastic integrals. Ann. Probab. 33(1), 177–193 (2005)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Nourdin, I., Peccati, G.: Stein’s method and exact Berry–Esseen asymptotics for functionals of Gaussian fields. Ann. Probab. 37(6), 2231–2261 (2009)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Nourdin, I., Peccati, G.: Stein’s method on Wiener chaos. Probab. Theory Relat. Fields 1–2(145), 75–118 (2009)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Nourdin, I., Peccati, G.: Normal Approximation with Malliavin Calculus: From Stein’s Method to Universality. Cambridge University Press, Cambridge (2012)zbMATHGoogle Scholar
  19. 19.
    Nourdin, I., Peccati, G., Reinert, G.: Second order Poincaré inequalities and CLTs on Wiener space. J. Funct. Anal. 257(2), 593–609 (2009)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Nualart, D.: The Malliavin Calculus and Related Topics. Probability and Its Applications, 2nd edn. Springer, Berlin (2006)zbMATHGoogle Scholar
  21. 21.
    Peccati, G.: On the convergence of multiple random integrals. Studia Sci. Math. Hungar. 37(3–4), 429–470 (2001)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Peccati, Giovanni, Taqqu, Murad S.: Stable convergence of multiple wiener-itô integrals. J. Theor. Probab. 21(3), 527–570 (2008)zbMATHGoogle Scholar
  23. 23.
    Peccati, G., Yor, M.: Four limit theorems for quadratic functionals of Brownian motion and Brownian bridge. In Asymptotic Methods in Stochastics, volume 44 of Fields Inst. Commun., pp. 75–87. Am. Math. Soc., Providence, RI (2004)Google Scholar
  24. 24.
    Qin, W.J.: Discrete Ornstein-Uhlenbeck process in a stationary dynamic enviroment. Graduate theses and dissertations, Iowa State University, Paper 12228 (2011)Google Scholar
  25. 25.
    Sinai, Y., Soshnikov, A.: Central limit theorem for traces of large random symmetric matrices with independent matrix elements. Bol. Soc. Bras. Mat. 29(1), 1–24 (1998)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Sinai, Ya., Soshnikov, A.: A refinement of Wigner’s semicircle law in a neighborhood of the spectrum edge for random symmetric matrices. Funct. Anal. Appl. 32(2), 114–131 (1999)MathSciNetGoogle Scholar
  27. 27.
    Veraar, M.: The stochastic Fubini theorem revisited. Stochastics 84(4), 543–551 (2012)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità degli Studi di Roma Tor VergataRomeItaly

Personalised recommendations